Q:

What are some possible complications of facet joint injections?

A:

Quick Answer

Complications of facet joint injections are generally rare but may include allergic reactions, bleeding, infection and pain, confirms Spine-Health. Damage to the nerve or spinal cord and paralysis are also possible.

Continue Reading

Full Answer

Most allergic reactions associated with facet joint injections occur in response to the steroid or X-ray contrast used, but they are rarely life-threatening, according to Spine-Health. Bleeding is a rare complication more common in patients with an existing bleeding disorder, and infections occur in less than 1 or 2 percent of all cases. Severe infections are even less common, affecting roughly 0.1 to 0.01 percent of patients. Discomfort at the point of injection may occur but is usually not lasting; however, pain symptoms may worsen in rare cases. Direct trauma from the injection needle and other causes may damage the nerves or spinal cord in very rare cases, potentially causing paralysis.

The steroid medication used in the facet joint injection may also cause side effects in some patients, according to Spine-Health. These may include an increase in blood pressure, fluid retention, weight gain, insomnia and mood swings. Additional side effects include hot flashes, high blood sugar, increased appetite and a transient decrease in immunity. Excessive or prolonged steroid usage may lead to cataracts or severe arthritis.

Learn more about Conditions & Diseases
Sources:

Related Questions

Explore